(CNN) — The United States faces a crisis of overdose deaths. In 2021, more than 106,000 Americans lost their lives from drug overdoses, including more than 1,100 adolescents only that year.
According to the US Centers for Disease Control and Prevention (CDC), synthetic opioids, primarily the powerful drug fentanyl, are the leading cause of overdose deaths, with a global increase of almost 7.5 times between 2015 and 2021. Overdoses and poisonings are the third cause of death in children and adolescents 19 years of age or younger.
In 2022, the US Drug Enforcement Administration (DEA) seized more than 50 million fake prescription pills and more than 4,500 kilos of fentanyl. All of this comes as parents and caregivers are increasingly concerned about fentanyl poisoning among teens and young adults who unknowingly use illegally sold fentanyl pills under the guise of a less potent medication.
Many people may not be aware of fentanyl and its legitimate uses, but it’s helpful—and potentially lifesaving—to know what makes it so dangerous and what can be done to counteract its effects. Fentanyl is different from the animal tranquilizer xylazine, also known by its street name, “tranq,” but they are increasingly being used together. Is there a way to tell if counterfeit drugs contain fentanyl or xylazine? And how can concerned parents and family members protect their loved ones from a fentanyl overdose?
To guide us through questions about these medications, I spoke with Dr. Leana Wen, CNN Medical Analyst, ER MD, and Professor of Health Policy and Management at the George Washington University Milken Institute School of Public Health. She is also chair of the advisory board of Behavioral Health Group, a network of outpatient opioid treatment and recovery centers throughout the United States. Previously, she was the Baltimore health commissioner, where she oversaw the city’s opioid prevention strategy.
CNN: What is fentanyl, and what is it supposed to be used for?
Dr. Leana Wen: Fentanyl is an extremely powerful opioid drug. It is 50 to 100 times more powerful than morphine, which is another common opioid drug.
Fentanyl has legitimate medical uses. For example, cancer patients in excruciating pain may find relief with a fentanyl patch or pill. Or someone who just broke an arm and needs immediate pain relief could benefit from a fentanyl injection.
These are cases where patients receive fentanyl in appropriate medical settings, for specific medical indications. Most opioid overdoses are not due to fentanyl being diverted from a legitimate medical purpose.
Much of the fentanyl is made in illegal clandestine laboratories. It is this illegally used synthetic fentanyl that is most often associated to recent overdose deaths.
CNN: What makes fentanyl so dangerous?
Wen: Fentanyl, like other opioids, causes drowsiness and sedation. A person who takes too much fentanyl will lose consciousness and stop breathing. Within minutes, you can die because you are not breathing and your organs are deprived of oxygen.
Because fentanyl is such a powerful opioid, taking even a small amount can be deadly. Another element that makes fentanyl so dangerous is that many people may not be aware that they are taking this powerful drug. It is very cheap to make, so some dealers mix fentanyl with other illicit substances, such as heroin, benzodiazepines, cocaine, MDMA (commonly known as ecstasy or molly), and methamphetamine. Fentanyl can also be made in pill form and mixed with other counterfeit pills. Some people may think they are taking a less powerful opioid, like oxycodone, but they are actually taking fentanyl.
CNN: What can be used to reverse the effects of fentanyl?
Wen: There is an opioid antidote, naloxone, which can reverse the effects of opioids, including fentanyl. Naloxone is available as a nasal spray and as an intramuscular injection.
I would strongly advise anyone who uses opioids – whether prescription opioids or street drugs – to carry naloxone. If they overdose themselves, they can’t save their own lives, but drug users are likely to be around other drug users and can help revive others. Also, they could tell friends and family in advance where they have the naloxone, so that people around them can give it to them if they don’t react.
Family members of opioid users should also carry naloxone and make sure they learn how to use this antidote.
A person who has taken fentanyl may need more than one dose to be revived. It is extremely important to also call 911 if someone is unresponsive and it is likely that they have overdosed. Do not wait for the paramedics to arrive to administer the naloxone: give it to them as soon as possible. But again, be sure to call 911 for immediate medical attention.
CNN: Does naloxone work with other drugs, such as heroin, benzodiazepines, or the animal tranquilizer xylazine?
Wen: Naloxone works to reverse heroin overdoses. However, it does not work against benzodiazepines, which are a different class of drugs from opioids. Neither seems to work against xylazine, a tranquilizer not licensed for use in humans, but commonly used to sedate large animals such as horses. Xylazine, commonly known as a tranquilizer, has also been found mixed with other drugs and can be deadly as well.
This is another reason to call 911 when you meet someone you suspect has overdosed. Even if they took fentanyl or another opioid, there’s a chance they also had something else in their drug supply that may not respond to naloxone.
CNN: Is there any way to tell if counterfeit drugs contain fentanyl?
Wen: You can’t tell just by looking at the medicine. Counterfeit medicines sometimes look different from the real thing because they come in poor-quality packaging or have irregular shapes, markings, or colors, but they often look almost identical. You also can’t tell just by looking if it might be contaminated with fentanyl.
There is a method, promoted by harm reduction advocates, to check for fentanyl in drug supplies by using fentanyl test strips. The US Centers for Disease Control and Prevention. have more information on how to use this test. Please note that just because one pill does not contain fentanyl does not mean that all pills from that supplier do not contain it. Additionally, fentanyl test strips do not detect xylazine or other potentially deadly contaminants.
CNN: How can concerned parents and family members protect their loved ones from fentanyl overdoses?
Wen: Teach your children that counterfeit medicines are often contaminated with fentanyl and what the danger of fentanyl is. A tiny amount can prevent them from breathing and be deadly. They should not trust what they receive from an illegal supplier; It’s like playing Russian roulette, since you don’t know if it might contain fentanyl.
Know the signs of overdose and carry naloxone with you. You can find out how to get naloxone at your local pharmacy, and many state and county health departments also offer naloxone. Help is available for adolescents who are addicted to opioids or who use drugs due to other underlying disorders, such as depression or anxiety. Start by contacting your pediatrician. The federal government’s 24-hour hotline, 988, can also provide treatment resources.
Source: CNN Espanol